Narrowing the Search for Optimal Call-Admission Policies Via a Nonlinear Stochastic Knapsack Model

  • Marco Cello
  • Giorgio Gnecco
  • Mario Marchese
  • Marcello Sanguineti


Call admission control with two classes of users is investigated via a nonlinear stochastic knapsack model. The feasibility region represents the subset of the call space, where given constraints on the quality of service have to be satisfied. Admissible strategies are searched for within the class of coordinate-convex policies. Structural properties that the optimal policies belonging to such a class have to satisfy are derived. They are exploited to narrow the search for the optimal solution to the nonlinear stochastic knapsack problem that models call admission control. To illustrate the role played by these properties, the numbers of coordinate-convex policies by which they are satisfied are estimated. A graph-based algorithm to generate all such policies is presented.


Stochastic knapsack Nonlinear constraints Call admission control Coordinate-convex policies Structural properties 

Mathematics Subject Classification (2000)

90B15 90B18 90C10 90C27 68M10 



G. Gnecco and M. Sanguineti were supported by the Gruppo Nazionale per l’Analisi Matematica, la Probabilitàe le loro Applicazioni (GNAMPA) of the Istituto Nazionale di Alta Matematica (INdAM). M. Sanguineti was also supported by the Progetto di Ricerca di Ateneo 2013, granted by the University of Genoa.


  1. 1.
    Ross, K., Tsang, D.: The stochastic knapsack problem. IEEE Trans. Commun. 37(7), 740–747 (1989)CrossRefMATHMathSciNetGoogle Scholar
  2. 2.
    Kleywegt, A.J., Papastavrou, J.D.: The dynamic and stochastic knapsack problem with random sized items. Oper. Res. 49(1), 26–41 (2001)CrossRefMATHMathSciNetGoogle Scholar
  3. 3.
    Dean, B.C., Goemans, M.X., Vondrak, J.: Approximating the stochastic knapsack problem: the benefit of adaptivity. Math. Oper. Res. 33(4), 945–964 (2008)CrossRefMATHMathSciNetGoogle Scholar
  4. 4.
    Keller, H., Pferschy, U., Pisinger, D.: Knapsack Problems. Springer, Berlin Heidelberg (2004)Google Scholar
  5. 5.
    Kesidis, G., Walrand, J., Chang, C.S.: Effective bandwidths for multiclass Markov fluids and other ATM sources. IEEE ACM Trans. Netw. 1(4), 424–428 (1993)CrossRefGoogle Scholar
  6. 6.
    Ross, K.W.: Multiservice Loss Models for Broadband Telecommunication Networks. Springer, New York (1995)Google Scholar
  7. 7.
    Aswakul, C., Barria, J.: Analysis of dynamic service separation with trunk reservation policy. IEE Proc. Commun. 149(1), 23–28 (2002)CrossRefGoogle Scholar
  8. 8.
    Guerin, R., Ahmadi, H., Naghshineh, M.: Equivalent capacity and its application to bandwidth allocation in high-speed networks. IEEE J. Sel. Areas Commun. 9(7), 968–981 (1991)CrossRefGoogle Scholar
  9. 9.
    Tse, D., Gallager, R., Tsitsiklis, J.: Statistical multiplexing of multiple time-scale Markov streams. IEEE J. Sel. Areas Commun. 13(6), 1028–1038 (1995)CrossRefGoogle Scholar
  10. 10.
    Javidi, T., Teneketzis, D.: An approach to connection admission control in single-hop multiservice wireless networks with QoS requirements. IEEE Trans. Veh. Technol. 52(4), 1110–1124 (2003)CrossRefGoogle Scholar
  11. 11.
    Cello, M., Gnecco, G., Marchese, M., Sanguineti, M.: Structural properties of optimal coordinate-convex policies for CAC with nonlinearly-constrained feasibility regions. In: Proceedings of IEEE INFOCOM’11 Mini-Conf., pp. 466–470 (2011)Google Scholar
  12. 12.
    Cello, M., Gnecco, G., Marchese, M., Sanguineti, M.: CAC with nonlinearly-constrained feasibility regions. IEEE Commun. Lett. 15(4), 467–469 (2011)CrossRefGoogle Scholar
  13. 13.
    Dasylva, A., Srikant, R.: Bounds on the performance of admission control and routing policies for general topology networks with multiple call classes. In: Proceedings of IEEE INFOCOM’99, vol. 2, pp. 505–512 (1999)Google Scholar
  14. 14.
    Cello, M., Gnecco, G., Marchese, M., Sanguineti, M.: Optimality conditions for coordinate-convex policies in CAC with nonlinearly feasibility boundaries. IEEE ACM Trans. Netw. 21(5), 1363–1377 (2013)CrossRefGoogle Scholar
  15. 15.
    Hörmander, L.: Notions of Convexity. Birkäuser, Boston (2007)Google Scholar
  16. 16.
    Likhanov, N., Mazumdar, R.R., Theberge, F.: Providing QoS in large networks: Statistical multiplexing and admission control. In: Boukas, E., Malhame, R. (eds.) Analysis, Control and Optimization of Complex Dynamic Systems, pp. 137–167. Kluwer (2005)Google Scholar
  17. 17.
    Barnhart, C., Wieselthier, J., Ephremides, A.: An approach to voice admission control in multihop wireless networks. In: Proceedings of IEEE INFOCOM’93, vol. 1, pp. 246–255 (1993)Google Scholar
  18. 18.
    Bolla, R., Davoli, F., Marchese, M.: Bandwidth allocation and admission control in ATM networks with service separation. IEEE Commun. Mag. 35(5), 130–137 (1997)CrossRefGoogle Scholar
  19. 19.
    Little, J.D.C.: A proof for the queuing formula: \(l= \lambda w\). Oper. Res. 9(3), 383–387 (1961)CrossRefMATHMathSciNetGoogle Scholar
  20. 20.
    Stanley, R.P.: Enumerative Combinatorics, vol. 2. Cambridge University Press, Cambridge (1999)Google Scholar
  21. 21.
    Comtet, L.: Advanced Combinatorics: the Art of Finite and Infinite Expansions. Kluwer, Amsterdam (1974)Google Scholar

Copyright information

© Springer Science+Business Media New York 2014

Authors and Affiliations

  • Marco Cello
    • 1
  • Giorgio Gnecco
    • 2
    • 3
  • Mario Marchese
    • 1
  • Marcello Sanguineti
    • 3
  1. 1.Department of Telecommunications, Electronic, Electric, and Naval Engineering (DITEN)University of GenoaGenovaItaly
  2. 2.Institute for Advanced Studies (IMT)LuccaItaly
  3. 3.Department of Computer Science, Bioengineering, Robotics, and Systems Engineering (DIBRIS)University of GenoaGenovaItaly

Personalised recommendations